Dear OncoLink "Ask The Experts,"
My wife has had surgery for Colon cancer and a Liver resection. Now the cancer has spread to her lungs. She has begun a new treatment, given through a porta-cath, with 5-FU and irinotecan. Blood tests showed very low white blood cell counts and the treatment was stopped. Is there any thing she can take or do to improve her white cell count?
Carolyn Vachani RN, MSN, AOCN, OncoLink's Medical Correspondent, responds:
A low white blood cell count, also known as neutropenia (new-tro-pee-nia), is one of the most serious and frequent side effects of chemotherapy. It can necessitate a delay in treatment or a reduction in the dose. White blood cells are necessary for the body to fight infection, so when they are low, a person is more susceptible to infections. Patients with low white blood cell counts should avoid people with colds or crowded areas, wash their hands frequently, and be sure all food is clean and cooked.
There are several medications, called colony-stimulating factors, which can prevent the white blood cell count from dropping or help it recover faster. These medications (filgrastin, sargramostim) are given by an injection. They are most effective when started the day after chemotherapy to prevent the white blood cell count from dropping too low.
Some patients turn to herbal supplements to boost immunity. The commonly used herbs include Astragalus and Echinacea. Astragalus has shown some ability to increase immunity in animals, but has not been tested in humans. Side effects have been reported to include diarrhea, low blood pressure, and dehydration.
Echinacea has not been studied in people with cancer and there is no evidence to show it can alleviate the immune suppression caused by cancer therapy. Echinacea has been known to cause liver problems and can increase the toxicity of some chemotherapies.
As always, you should discuss the use of any medication, vitamin, or herbal supplement with your oncology physician before taking it. The addition of any supplements or medications can interfere with other treatments, including chemotherapy and radiation therapy, and can alter laboratory results including blood-clotting ability. These supplements are not regulated by the Food and Drug Administration and can vary drastically in quality from bottle to bottle.